A hydrocodone-acetaminophen overdose can, unfortunately, be deadly because of both ingredients involved. If you have been misusing hydrocodone and acetaminophen and need help finding treatment for your substance use disorder, call 800-584-3274 now.
Hydrocodone and Acetaminophen Overdose and Its Symptoms
Hydrocodone and acetaminophen combination products like Anexsia, Lorcet, Norco, and Vicodin are some of the most highly abused prescription drugs in the country. The hydrocodone in the drug can cause intense euphoria when taken in large doses, which is why many people misuse it. An overdose can occur either accidentally or purposefully when someone takes a large dose of this drug.
Both acetaminophen and hydrocodone can be deadly when taken in very large doses. This is part of what makes an overdose associated with this combination drug so dangerous. According to the National Library of Medicine, some of the common signs and symptoms of an overdose on this type of drug include:
- Bluish-colored fingernails and lips
- Breathing problems (slow and labored breathing, shallow breathing, or stopped breathing)
- Cold, clammy skin
- Loss of consciousness
- Low blood pressure
- Muscle twitches
- Small pupils (also called pinpoint pupils because they will potentially become so small, they will look like the head of a pin)
- Spasms of the stomach and intestines
- Weak pulse
Why Is a Hydrocodone-Acetaminophen Overdose Deadly?
Both drugs cause their own potentially deadly side effects when taken in large doses, making hydrocodone-acetaminophen combination products an extremely dangerous drug to abuse. Hydrocodone, as an opioid, causes certain systems in the body to slow down, including the respiratory system. With large doses of the drug in your body, you could potentially stop breathing, which could result in coma, brain damage, and death. Slowing of the heart beat and hypotension can potentially occur as well (Prescription Monitoring Program).
Acetaminophen can cause severe liver problems when taken over a long period of time, but when taken in an incredibly large dose at one time, it could potentially cause liver failure. Abdominal pain, jaundice, and sweating are all signs of this type of effect. If you abuse this drug combination often, you are putting yourself at a serious risk of overdose, not to mention other severe effects like:
- Dependence and tolerance
- Hearing loss
- Chronic constipation
- Gastrointestinal issues
- Liver issues
- Professional, personal, legal, and financial issues
What Should I Do If Someone Overdoses on Hydrocodone-Acetaminophen?
Call 911 immediately. You must not try to make the individual throw up, as this could obstruct their airway. It is important to stay with the person until help arrives and make sure they are breathing. No matter what, a hydrocodone-acetaminophen overdose will require professional treatment in order for the individual to recover safely.
Do You Need Help for Hydrocodone Abuse?
Call 800-584-3274 now to speak with a treatment advisor about finding you or someone you love a rehab program that will allow for safe recovery and for you to put an end to your substance abuse for good.